EMAIL THIS PAGE TO A FRIEND

The Brazilian journal of infectious diseases : an official publication of the Brazilian Society of Infectious Diseases

Dilated cardiomyopathy and hypothyroidism associated with pegylated interferon and ribavirin treatment for chronic hepatitis C: case report and literature review.


PMID 24120833

Abstract

Pegylated interferon alpha (Peg IFN-α) in combination with ribavirin is the backbone of treatment in chronic hepatitis C (CHC). Cardiotoxicity due to interferon therapy is rare. The most frequent cardiovascular complications are arrhythmias and ischemic manifestations. Cardiomyopathy is extremely rare but can be life threatening. We present the case of a 41-year-old female patient with CHC in whom Peg IFN-α induced dilated cardiomyopathy and hypothyroidism. Chest radiography showed an enlarged and globular cardiac silhouette and pulmonary congestion. Echocardiography showed decreased left ventricular systolic function with an ejection fraction of 32% and fractional shortening of 15%. Cardiomyopathy had a complete remission after cessation of antiviral therapy with short-term heart failure medications and supportive care. Then we review the current literature about interferon induced cardiomyopathy in patients with HCV infection, as well as share our clinical experience in diagnosing and managing this rare complication.